Alternatives to Bad Reactions to Insulin?

by Sylvia
(Canada)

Insulin  reaction

Insulin reaction

QUESTION: What else can you take if you are getting bad reactions to insulin?




ANSWER: Hi Sylvia,

To clearly answer your question, I need to have some more details as following:

  • You are telling that the person who is taking insulin has had bad reactions to it.

    Now, what type of diabetes this patient has? This is quite important, because type 1 diabetics urge insulin. No other medication has been discovered for them yet.

    If the patient is type 2 diabetic, then, there are many other alternatives to insulin. There are the oral hypoglycemiants, or other injecting drugs like GLP-1 analogues (liraglutide-Victoza: or DPP4 inhibitors (sitagliptin, vidagliptin, etc.)

  • Next, what kind of reactions are these? Are they of hypersensibility type? This type usually appears on the very first shots of insulin, and need medical attention because they might lead to death.

    If this is the case, I need to know for how long the patient has been on insulin shots?

  • Or, are they related to droppings of blood sugar level? This is a common symptom related to all sugar lowering drugs.

    If this is the case, you can ask your doctor to adjust the dose of insulin according to the patient's needs.

    For this, the patient needs to record his/her blood sugar levels anytime he/she feels is having the hypoglycemia or hyperglicemia symptoms. Then, can pass these records to the doctor for further dose adjustments.

  • Are the bad reactions related to damages or other problems to the site where the shots are done? Then, you can discuss with your doctor for alternative sites where you can do the shots.

    Remember not to inject the insulin into the muscle tissue to avoid damages and better absorption, but always perform injection into the fatty tissue.

    You can also talk to your doctor for further assistance in handling the subcutaneous damages like infection, necrosis or whatever you see.

    I feel sorry in not giving you an exact answer; but I need to have the above information for that. Your doctor is working close to you and knows better your medical history and can give a more precise answer.

    Hope it helped!

    Dr.Alba

  • Comments for Alternatives to Bad Reactions to Insulin?

    Average Rating starstarstarstarstar

    Click here to add your own Comment / Follow up

    Rating
    starstarstarstarstar
    Bad Reactions to Insulin
    by: William

    QUESTION: Hi,

    I have tried about five different insulins now, and all five have resulted in bad reactions.

    Initially I am fine but after a week or so, symptoms of reaction start building. Extreme pain (systemic, not at sight of injection), cardiac chest pain, blurring of vision, extreme sweating - all seem to build to the point where I am crippled lying on my bed all day long.

    They give me percocets to deal with the pain but i am unable to function, let alone exercise. The Humalog 75/25 caused the worst chest pain to the point of almost being rushed to ER one night.

    I have tried metformin, which had very little results in terms of dropping my blood sugar and caused incredible cramping, and diarrhea.

    Same for Onglyza. My pancreas is apparently producing the right amounts of insulin, but it is not being able to lower my blood sugars.

    I do have a fatty liver, but have never been a drinker, nor been overweight. My docs want me on insulin to lower my BS to under 10 (ideally in the 6's range)...but my norm off insulin tends to hang in 15-17 range.

    Off insulin, I can run, swim, and lead a normal active life without any pain killers. Any advice??


    ANSWER: Hi William,

    I have gone through your medical history carefully and am sorry for the situation you are in.

    It is great that your pancreas is still producing insulin. As per your reports, it seems that you are having problems with utilization of insulin by peripheral cells.

    It is also good that you are following a healthy diet and lifestyle regimen. While, the only problem is persistent high blood sugar levels and bad reaction to insulin.

    Now, to my opinion, I think you should be discussing with your doctor to investigate why this resistance if intake of sugary or high caloric foods/drinks is limited:
    - do you have any other metabolic illness?
    - your kidneys are not working properly?
    - any medication you use on regular basis?
    -

    Click here to add your own Comment / Follow up

    Ask the Doctor now? Simply click here to return to Diabetes medication side effects..

    Explore More...